The sudden development of cyanotic lesions on the feet may be a result of atheroembolic disease or a number of medical conditions. A careful history and physical examination, basic laboratory tests, and noninvasive vascular assessment usually distinguish between medical and surgical causes and direct the choice of further investigations. Specific therapy is often available for medical conditions causing this syndrome. The management of atheroembolic disease is more controversial. In particular, further research is necessary to determine which patients need surgical intervention and which patients can be managed safely by medical therapy.
(Arch Intern Med. 1992;152:2197-2202)
O'Keeffe ST, Woods BO, Breslin DJ, Tsapatsaris NP. Blue Toe Syndrome: Causes and Management. Arch Intern Med. 1992;152(11):2197–2202. doi:10.1001/archinte.1992.00400230023004
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: